Do antihistamines make you gain weight?

Man Sneezing“Achoo!!”

Some folks have allergies that flare up on a seasonal basis. This spring has certainly not been kind to this group.

But if you’re like me, battling your allergies is a year-round affair. The common antihistaimnes available at every drug store, including Cleratin, Reactine, and Aerius, have all at one point or another helped me breathe. More recently, I’ve also been using saline nasal rinses as well as intranasal corticosteroid sprays.

However, the off-the-shelf antihistamines many of us take to get us through allergy season have an additional effect: they may increase appetite. Despite the fact that increased appetite is a fairly well-known side-effect of antihistamines, the packaging of my allergy meds had no mention of this.

Histamine is a neurotransmitter which, in addition to mediating the inflammatory response, and thus symptoms of allergies, suppresses appetite. Thus, antihistamines, which work by blocking the H1 histamine receptor, may remove this appetite suppressing signal.

Not surprisingly, a paper published in the journal Obesity suggests a possible link between the use of anti-histamines and body weight.

In the paper, Ratliff and colleagues used data from the National Health and Nutrition Examination Survey during the 2005-2006 years.

“268 adults (174 females and 94 males) reported use of an H1 antihistamine and completed all outcome measure components. 599 age- and gender-matched controls (401 females and 198 males) were used as a comparison for body measurements, plasma glucose, insulin concentrations, and lipid levels.”

What did they find?

“After adjusting for gender, prescription H1 antihistamine users had significantly higher weight (P < 0.001), BMI (P < 0.001), waist circumference (P < 0.001), and insulin levels (P < 0.005) compared to healthy controls.”

Specifically, controlling for age and gender, those who take anti-histamines were 55% more likely to be overweight than their non-allergy-suffering peers.

However, the increased risk of overweight with antihistamine use was more pronounced for men than women (70% vs 21% increased likelihood).

No differences between the groups were observed for any of the other metabolic risk factors studied.

Of course, as I mention often with this type of study, the results merely suggest a correlation between antihistamine use and body weight; countless other confounding factors may be playing a role. Nevertheless, the preliminary observation is intriguing.

In addition to the direct effect on appetite stimulation, the increased weight observed with antihistamines may also be due to increased sedation, suggest the authors. Theoretically, at least, the increased sedation may lead to a decreased energy expenditure and weight gain. However, most current antihistamines are only mildly sedative at best.

I have tried to think back to times when I take antihistamines and recount whether I had an increased appetite or sedation, and I’m not sure my personal experiences corroborate this observation. Then again, since I’m a fairly chronic antihistamine user, I’m probably unlikely to notice this change.

For the sake of proper breathing, I’ll stick to my anti-histamines.

I wonder if any of our readers have noted a change in appetite or wakefulness when taking antihistamines.

Peter

Reference:

Ratliff, J., Barber, J., Palmese, L., Reutenauer, E., & Tek, C. (2010). Association of Prescription H1 Antihistamine Use With Obesity: Results From the National Health and Nutrition Examination Survey Obesity, 18 (12), 2398-2400 DOI:10.1038/oby.2010.176

Related Posts Plugin for WordPress, Blogger...

Creative Commons License
Do antihistamines make you gain weight? by Obesity Panacea, unless otherwise expressly stated, is licensed under a Creative Commons Attribution 3.0 Unported License.

This entry was posted in News. Bookmark the permalink.

4 Responses to Do antihistamines make you gain weight?

  1. Julie Mars says:

    Huh. I am also a chronic over-the-counter antihistamine user since my teens. I’m in pretty good shape and health compared to other women in my age range. The only time I really notice weight gain is after a course of steroids for bad respiratory infections with worsened asthma.

    I can’t say that I can blame antihistamines for any extra weight that I have put on from time to time.

    VA:F [1.9.22_1171]
    Rating: +1 (from 1 vote)
  2. amandachen says:

    I take chlorphenamine for my hayfever. It seems to lift my mood a little and stop me munching so much chocolate.

    VA:F [1.9.22_1171]
    Rating: +1 (from 1 vote)
  3. Adedamola Jayeola says:

    On the flip side, a friend told me how her client puts her troublesome daughters to sleep with Piritin (a potent anti-histamine popular in Nigeria as a counter compound for allergy reactions to Quinine therapy in malaria). Ethics aside, I was a bit surprised anti-histamines have sedative properties.
    Informative!

    VA:F [1.9.22_1171]
    Rating: 0 (from 0 votes)
  4. lebanese says:

    Anti-Histamine increase the appetite, if it used for a long period it will definitely make you put on weight, because of the large amount of food intake.

    VN:F [1.9.22_1171]
    Rating: 0 (from 0 votes)